Patient :I am on the pill to regulate periods and as a means of contraception, five days ago i had sex and soon after started bleeding heavily. it is not my period, as i have been taking the hormone pill for two months to avoid menstruating. the bleeding has continued and it is watery at times, there have not seemed to be any clots. i have had mild cramps since the bleeding began. tonight however i felt something and checked to find a small lump of strange tissue. it was white and red, jelly-like. the white looked slightly stringy and im very concerned that perhaps i have miscarried. i obviously have no clue whether or not i was pregnant, but it seems to be the only answer to this problem. thankyou in advance
If you have been on oral contraceptive pills regularly and have not missed your pills, then you stand protected as pills would prevent any ovulation from the ovaries. In absence of ovum, sperm cannot fertilize it and cannot form an embryo at all. Also you had sex 5 days back and immediately had a heavy bleed after that indicating a possible progesterone withdrawal and shedding of endometrium which further negates pregnancy.
However if you experienced a tissue having been come out during these menses which looked like a fetal tissue which is unlikely to form in just a intercourse 5 days back, it can possibly be an abortus of a probable previously conceived pregnancy is earlier date. Nevertheless it is advised that you may opt for a serum beta hcg test which can check levels of hcg which if found to be more than 1 can confirm the presence of conception and that the tissue is a likely abortus.
Further you may even send the tissue for a histopathological evaluation to confirm the product of conception. Thats the gold standard if any discrepancy exists.
I hope i have answered your query in detail,
wishing you good health,
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.